Having just been recently diagnosed with steroid induced secondary adrenal insufficiency, I have been struggling to come to terms with the symptoms that come with the long name.
The doctor said he has no idea as to whether or not it is permanent but rather bluntly warned me how hard it is to wean off when you take the drug for your auto immune disease.
Not to mention having to balance the risk of flares from my connective tissue disease when trying to wean which will hinder the tapering off the drug. I will say that for me personally, Adrenal Insufficiency is harder to deal with than my auto immune disease and recently I have started to compare it to a banking system and before you think I am nuts, please read on and humor me.
The Bank of Adrenal Glands
I have my daily quota of hydrocortisone that I take at various intervals throughout the day and if I have a particularly bad/hard/strenuous day and don’t stress-dose; then I end up in deficit – to my adrenal glands.
By this I mean paying the price of muscle weakness, joint pains, confusion, exhaustion and dizziness to name but a few things. So when I take my hydrocortisone the next morning, I still feel like I ‘owe’ my body from the day before and can’t quite get on top of the steroid ‘debt’ and it takes me a while to catch up.
I went to Pilates yesterday which I found exceptionally difficult as I felt dizzy, had chest pains, weak muscles and it got to the point that I had to stress dose halfway through the class.
There I lay like a beached whale on the ground while everyone else was doing marvelous things with their legs and arms and I had to just do random movements because I could not keep up and looked as though I had restless arm/leg syndrome with the feeble movements that I struggled to do.
To make matters worse, this morning I had overslept through my alarm and was an hour late for my steroids. I was woken up by my husband telling me that I had overslept and was over an hour late with my drugs.
It was one of those moments where I woke up nauseous, very lightheaded, heavy arms and legs and felt so dizzy that I couldn’t get out of bed and had to fumble around my bedside cabinet for my steroids and then wait until they had decided to work.
I could almost hear my adrenals shouting ‘You are SO going to pay for this’ while personally assuring me that the rest of my body would be heavily involved in the assault.
Now I feel like I am ‘further in debt’ to my body and kind of owe it more hydrocortisone and like any other ‘lender’, the interest is mounting up on it as well.
That my friends is my ‘Bank of Hydrocortisone’ and it is a ruthless banker let me tell you and it knows no boundaries in terms of hounding you until you pay up.
Better go as I have a debt to pay in terms of 4mgs of steroids and my adrenal glands are waiting (impatiently).
Help and Support
Samantha Rose (C) Copyright April 2015